Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 191, NWS North Platte, NE

July 11, 2023Blaine County, Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 11, 2023, 9:25 PM CDT for Blaine County, Custer County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2023, 9:25 PM CDT (02:25 UTC)
Expired
Jul 11, 2023, 10:15 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Blaine County, NE, Custer County, NE

The radar

The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.4 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:47 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 11, 6:47 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
647 PM CDT Tue Jul 11 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 345 PM CDT Tue Jul 11 2023

Key Messages:

- Severe storms possible tonight with the greatest threat over north
central into central Nebraska.

- Northwesterly flow will lead to a continued threat for
thunderstorms each day, however forecast confidence is limited with
timing and location of thunderstorms.

H5 analysis this morning had an area of closed low pressure over
Hudson Bay in Canada. A trough extended south of this feature into
the southeastern CONUS. High pressure was anchored over southern
New Mexico with a low amplitude ridge extending north into central
Colorado. Further north, a strong shortwave was noted over
northwestern Montana with weaker shortwaves noted from western North
Dakota into southern South Dakota. Another weak shortwave was noted
over northwestern Wyoming this morning and this shows up vaguely on
WV imagery. Across the Central Plains this morning, northwesterly
flow aloft was present. Showers with isolated thunderstorms, had
developed this morning over north central into central Nebraska. As
of early afternoon this activity had pushed east into far
northeastern Nebraska. At the surface this afternoon, low pressure
was located roughly near Alliance Nebraska. A stationary front
extended east from the low over northern Nebraska, while a surface
trough extended south of this feature into the southern Nebraska
Panhandle and eastern Colorado. Temperatures as of 2 PM CT, varied
widely this afternoon, with 76 degrees at O'Neill, while
temperatures were near 90 in far southwestern Nebraska.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 345 PM CDT Tue Jul 11 2023

Thunderstorm chances tonight is the main forecast challenge in
the near term. Thunderstorms are expected to develop later this
afternoon/evening across portions of the forecast area. Three
areas of storm initiation appear possible over the next 12 hours.
Area one, is over the Black Hills and northern Wyoming later this
afternoon. The latest CAMS take this activity across southwestern
South Dakota early this evening, forcing it southeast into central
and eastern portions of north central Nebraska later tonight.
Area two, is over the eastern panhandle INVOF of a surface trough
of low pressure this is in an area of weak surface convergence.
There is some doubt as to whether or not storms fire along this
boundary given the latest CAM solns. Area three, there is a low
probability of initiation along a semi-stationary outflow boundary
situated from western Cherry county into Hooker and Thomas
Counties. With areas two and three, decent SB CAPE of 2000 to 3000
J/KG is noted by 00z this evening. This coupled with 40 to 45 KTS
of deep layer-mostly unidirectional shear should lead to
supercellular thunderstorms. Severe threats with these two areas,
given the earlier timing, very steep mid level lapse rates, and
unidirectional shear, favor large to very large hail. There is a
secondary threat for strong winds later in the evening-more of
that with area one below. For area one, convection across
southeastern South Dakota will track into an area of 1500 to 2300
J/KG downdraft CAPE over northern and central Nebraska late this
evening into the overnight hours. The severe mode with this
convection appears to be strong winds with a secondary hail
threat. FWIW, the latest HRRR, 10m AGL wind product produces 50 to
60 KT wind gusts in association with thunderstorms over north
central Nebraska overnight. As for precipitation chances tonight,
will have them highest in central and eastern portions of north
central Nebraska where forecast confidence is highest for
measurable precipitation. Over the western and central Sandhills
into southwestern Nebraska, doubts on storm initiation, along with
expected isolated coverage will lead to lower pops in these
areas. Overnight convection will force the stationary front
through the forecast area as a cold front. On Wednesday this
feature will lie just off to the south and southwest of the
forecast area or from southwestern Nebraska east southeast along
the KS/NE border. The NAM soln is much for aggressive with the
front while the GFS is not. This leads to a fairly large
discrepancy in guidance highs for Wednesday with the MAV quite a
bit warmer, especially over SW Nebraska. That being said, went
with low 90s in the SW for Wednesday with 80s elsewhere. Late
Wednesday night the latest GFS and NAM 12 soln develop some
precipitation across the middle of the forecast area after 06z
Thursday. This was consistent with the inherited forecast and will
be left alone with this forecast package.

.LONG TERM...(Thursday through Tuesday)
Issued at 345 PM CDT Tue Jul 11 2023

Low amplitude west-northwesterly flow aloft will continue into
the weekend with limited chances for thunderstorms each day. The
pattern will become more amplified early next week as ridging
across the west transitions east. This will lead to drier
conditions Tuesday and beyond with temps warming well into the
90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 633 PM CDT Tue Jul 11 2023

There is a chance for scattered thunderstorms this evening across
much of the forecast area, including KLBF and KVTN terminals. Any
storm that moves over a terminal will bring erratic winds and
drop conditions to MVFR or lower. There is also a chance for some
LLWS after midnight across portions of southwest Nebraska,
including KLBF terminal. Across northern Nebraska there will be a
brief period of patchy fog in the morning, dissipating by mid
morning. Winds will shift to the north overnight, remaining light.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
Hazardous weather outlook, Jul 11, 2:52 PM CDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
252 PM CDT Tue Jul 11 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-122000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
252 PM CDT Tue Jul 11 2023 /152 PM MDT Tue Jul 11 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible across much of the area this
evening into the overnight, some of which may be severe. Damaging
wind and large hail are the primary threats while heavy rain and
perhaps a brief tornado are the secondary threats. The area of
greatest concern looks to be across northern Nebraska. Storm
coverage may remain more isolated across the Sandhills and southwest
Nebraska this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storms are possible each evening through Monday. Some
storms may be strong or severe on Wednesday, while the greatest
potential for widespread rain comes late Thursday. Stay tuned to
later forecasts regarding severe storm potential and clearer details
regarding location and timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 11, 7:47 PM CDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
747 PM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Hail             6 S North Platte        41.05N 100.77W
07/10/2023  E1.50 inch       Lincoln            NE   Trained Spotter

            Delayed report from storm on 7/10.

&&

JG
Special weather statement, Jul 11, 8:35 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service North Platte NE
835 PM CDT Tue Jul 11 2023

NEZ005-008-025-026-120200-
Brown NE-Eastern Cherry NE-Blaine NE-Thomas NE-
835 PM CDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of southeastern Cherry,
southwestern Brown, northwestern Blaine and northeastern Thomas
Counties through 900 PM CDT...

At 834 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elsmere, or 20 miles northwest of Brewster, moving southeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elsmere, Purdum, Hawley Flats and Koshopah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4209 10033 4224 10018 4210 9975 4186 9997
TIME...MOT...LOC 0134Z 300DEG 21KT 4213 10016

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Local storm report, Jul 11, 8:47 PM CDT, 38 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service North Platte NE
847 PM CDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Hail             6 S North Platte        41.05N 100.77W
07/10/2023  E1.50 inch       Lincoln            NE   Trained Spotter

            Delayed report from storm on 7/10.

&&

Corrected event time

JG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:35 PM CDTSpecial Weather StatementLBFBlaine25 min
Jul 11, 8:46 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Brown44 min
Jul 11, 9:32 PM CDTSpecial Weather StatementLBFLincoln43 min
Jul 11, 9:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer, Loup39 min
Jul 11, 10:24 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster51 min
Jul 11, 10:56 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFCuster37 min
Jul 12, 2:23 AM CDTSevere Thunderstorm Warning Considerable damage threatLBFBrown, Cherry, Keya Paha52 min
Jul 12, 2:46 AM CDTSevere Thunderstorm Warning Considerable damage threatLBFBoyd, Brown, Cherry, Holt, Keya Paha, Rock44 min
Jul 12, 3:21 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock39 min
Jul 12, 4:01 AM CDTSevere Thunderstorm Warning Considerable damage threatLBFBoyd, Garfield, Holt, Wheeler44 min
Jul 12, 4:47 AM CDTSpecial Weather StatementLBFWheeler28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.